Maine, 2022Blizzard and Winter Storm in Maine, January 29 to 30, 2022
January 29 to 30, 2022 · NWS CAR · 15 events in 15 counties and zones
exiting across the Maritimes during the 30th. Snow expanded north across the region through the morning into the early afternoon of the 29th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly intensifying low pressure tracked through the Gulf of Maine during the 29th...exiting across the Maritimes during the 30th. Snow expanded north across the region through the morning into the early afternoon of the 29th. Snow...heavy at times with rates of 1 to 2 inches per hour...then persisted through the afternoon into the early morning hours of the 30th. The snow then diminished through the remainder of the morning of the 30th...though areas of blowing snow persisted. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...occurred across much of the region. Gusts up to around 65 mph occurred along the Downeast coast. Extensive blowing and drifting snow with white-outs and near zero visibilities occurred. Warning criteria snow accumulations occurred through the afternoon and evening of the 29th. Storm total snow accumulations Downeast generally ranged from 10 to 18 inches...with local totals in excess of 20 inches. Snow totals across much of the rest of the region generally ranged from 10 to 16 inches...decreasing to 5 to 10 inches across extreme northern and northwest areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 29, 9:56 AM EST, 4 minutes earlier.
Area forecast discussion, Jan 29, 9:56 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
956 AM EST Sat Jan 29 2022
.SYNOPSIS...
Intense low pressure crosses the Gulf of Maine today then exits
across the Maritimes tonight through Sunday. High pressure
builds over the region Monday moving east on Tuesday. A warm
front lifts through the area Wednesday morning.
&&
.NEAR TERM /THROUGH TONIGHT/...
930am Update: It is now snowing along and south of a Medford to
Danforth line. The 12z KCAR sounding showed a dry layer from
around 975 to 600 hPa. Noting the forecast of a sharpening
shortwave ridge over the crown of Maine into early afternoon
ahead of the deepening and cutting of low near Cape Cod, this
will help slow the northward push of snow. especially into the
northern portions of the North Woods and the Saint John's
Valley. As a result have lowered snow totals slightly in those
areas, otherwise only minor changes were made with this update.
Previous Discussion...
No changes to any headlines. Intense low pressure will track
across the southern Gulf of Maine today, then exit across the
Maritimes to the Gulf of Saint Lawrence tonight. Snow will
expand north across the region today. The snow will become heavy
at times across east-central and Downeast portions of the
forecast area during the afternoon. Heavy snow is possible
across eastern and Downeast portions of the forecast area
tonight, with lesser snows across northwest areas. However, the
snow will begin to diminish later tonight. Strong winds will
accompany the low. Winds will steadily increase today, with
strong gusty winds persisting tonight. Wind gusts of 40 to 50
mph are possible Downeast this afternoon and tonight, with gusts
up to around 40 mph possible across northern areas. The winds
will produce extensive blowing and drifting snow with whiteout
conditions at times this afternoon through tonight. Blizzard
warnings remain in effect across Downeast and east-central areas
through tonight. Storm total snow accumulations through tonight
will be dependent on the eventual track of the low. However,
totals in excess of 18 inches are possible Downeast. Totals in
excess of a foot are possible from southeast Aroostook to
southern Piscataquis counties. Snow totals will gradually
decrease northwest across the remainder of the forecast area,
with the least accumulations across extreme northwest areas. A
more western low track could increase snow totals across the
entire region. The development, location and persistence of snow
bands could also lead to locally greater snow totals. High
temperatures today will range from the single digits above zero
north, to the mid teens interior Downeast with upper teens to
around 20 along the Downeast coast. Low temperatures tonight
will range from around 5 below to 5 above zero north and through
the single digits to around 10 above Downeast. The gusty winds
will produce even colder wind chill temperatures.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The very strong Nor’easter will move to the NE out towards the
Maritimes Sunday morning. New QPF models indicate some wrap
around moisture behind the system which could cause some
lingering snow showers in the far north. Though, the snow should
dissipate by late morning. Upper air model soundings show winds
in the lower levels will still be gusty and mixing down to the
surface. This will cause areas of blowing snow in the morning.
WNW winds are expected to calm in the afternoon with the exiting
of the system. 925-850mb temps indicate a cold airmass behind
the system, keeping temps in the teens for the day. For Sunday
night into Monday, high pressure will settle in from the west.
This will help calm winds and clear out skies, allowing temps to
dip back to single digits below zero at night and teens above
zero during the day Monday across the region. Some shortwave
energy is expected to move across the region Monday afternoon,
causing some clouds to move back in, thought this will dissipate
by the night.
By Monday night, expected another cold night under high
pressure, low winds, and clear skies with teens below zero in
the north and single digits above zero in the south.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The high pressure should start to move to the E through Tuesday
and Tuesday night as the next system approaches from the W.
Clouds and winds will start to increase as the tightening
pressure gradients ahead of the system move into the region. The
fast moving low pressure system should make its way into the
state after midnight Tuesday night. GFS and Canadian models show
the QPF starting around the same time while the Euro shows
later. Decided to go with GFS and increased the NBM values to
show this. As the system enters the region, the warm front will
stretch N, bring S flow and warmer temps into the mid 30s in the
north and low 40s in the south. This should last into Thursday
due to a nearly stationary cold front stretching across the
state. Models seem to be in better agree with the next low
riding up along the cold front, though the Euro shows a much
stronger low with higher QPF values. Uncertainty still remains,
but the models do agree that the low should move out by the
weekend and high pressure will settle in with the return of cold
temps by Saturday.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Conditions lower to LIFR/VLIFR, from south to
north across the region, through the morning and afternoon with
heavy snow developing. LIFR/VLIFR early tonight with heavy
snow, IFR/LIFR late tonight with diminishing snow. Northerly
winds also increase to 15 to 25 knots, with gusts of 30 to 45
knots, this afternoon then persisting tonight. Extensive
blowing and drifting snow will develop this afternoon and
persist tonight. Blizzard conditions develop across Downeast and
east-central areas through the afternoon and persist tonight.
Northeasterly low level wind shear develops this morning and
persists through the early morning hours of Sunday.
SHORT TERM: Sun...IFR in blsn for all terminals into the
afternoon hours. W winds 10-20 kts gusting to 25kts into the
afternoon then decreasing.
Sun night-Mon...Becoming VFR. W winds 5-10 kts.
Mon night-Tue...Mainly VFR. Light variable winds becoming SE
5-10 kts Tue afternoon.
Tue night-Wed...Mainly VFR early, then MVFR/IFR late Tue night.
SSW winds 5-15 kts.
&&
.MARINE...
NEAR TERM:
930am update: Already gusting to 53kt at MDRM1, so on track for
Storm Force conditions on all waters. With the slight westward
trend in the models with the low track, might need to look for
potential for a short fused hurricane force wind warning for the
coastal ocean waters E of Schoodic Point.
Previous Discussion:
A Storm Warning remains in effect for all the waters today
through tonight. Visibilities reduced in snow, heavy at times,
today through tonight. Light to moderate freezing spray today.
Moderate freezing spray tonight. A Freezing Spray advisory is in
effect for the intracoastal waters today, then for all the
waters tonight.
SHORT TERM: Winds to gales Sun morning before dropping to SCA
levels on Sun evening. Seas remain elevated above 5ft through
Mon morning. Seas remain under SCA levels through Wed morning
with wind gusts below 25kts through the end of the short term.
&&
.TIDES/COASTAL FLOODING...
High tides do not coincide well with storm surge this afternoon.
High tide this morning is near 730 am and the next high tide is
near 8 pm. The evening tide is around 1.5 feet lower than the
morning tide. Based on current data, no coastal flooding is
anticipated. The highest waves will be well offshore too. Thus
wave runup and splashover for the usual exposed locations such
as MDI's Seawall is not particularly likely.
On the back side of the storm Sunday the wind will shift into
west. Splash-over is possible around the time of the morning
high tide (8:35 am at Bar Harbor) at areas such as Seawall Rd.
Although the wind will be offshore, there will be residual long
period (11-13 sec) swell which when combined with 7 to 9 ft
near shore seas could produce splash-over around the time of
high tide. Coastal flooding appears unlikely.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 AM EST Sunday for MEZ002-004.
Winter Weather Advisory until 7 AM EST Sunday for MEZ001-003.
Blizzard Warning until 7 AM EST Sunday for MEZ011-015>017-029-
030-032.
Blizzard Warning until 7 AM EST Sunday for MEZ005-006.
Winter Storm Warning until 7 AM EST Sunday for MEZ010-031.
MARINE...Storm Warning until 7 AM EST Sunday for ANZ050>052.
Freezing Spray Advisory until noon EST Sunday for ANZ052.
Freezing Spray Advisory from midnight tonight to noon EST
Sunday for ANZ050-051.
&&
Near Term...Maloit/Norcross
Short Term...LaFlash
Long Term...LaFlash
Aviation...Maloit/Norcross/LaFlash
Marine...Maloit/Norcross/LaFlash
Tides/Coastal Flooding...Hazardous weather outlook, Jan 29, 5:43 AM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
543 AM EST Sat Jan 29 2022
MEZ005-006-301200-
Northern Penobscot-Southeast Aroostook-
543 AM EST Sat Jan 29 2022
...BLIZZARD WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM EST
SUNDAY...
This Hazardous Weather Outlook is for Central Highlands Maine and
Far Eastern Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015>017-029-030-032-301200-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
543 AM EST Sat Jan 29 2022
...BLIZZARD WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ002-004-301200-
Northeast Aroostook-Northern Piscataquis-
543 AM EST Sat Jan 29 2022
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
SUNDAY...
This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-003-301200-
Northwest Aroostook-Northern Somerset-
543 AM EST Sat Jan 29 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST
SUNDAY...
This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ010-031-301200-
Central Piscataquis-Southern Piscataquis-
543 AM EST Sat Jan 29 2022
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST SUNDAY...
This Hazardous Weather Outlook is for Central Highlands Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-301200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
543 AM EST Sat Jan 29 2022
...STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST SUNDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-301200-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
543 AM EST Sat Jan 29 2022
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
...STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Event by event
9 blizzard, 4 winter storm, 2 winter weather. Local standard time, as filed.
Winter Storm, Southern Piscataquis
- When
- January 29, 10:00 AM EST to January 30, 7:00 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced near blizzard conditions at times.
Winter Storm, Central Piscataquis
- When
- January 29, 10:00 AM EST to January 30, 7:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced near blizzard conditions at times.
Blizzard, Southern Penobscot
- When
- January 29, 10:00 AM EST to January 30, 2:00 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 22 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced blizzard conditions.
Blizzard, Interior Hancock
- When
- January 29, 10:00 AM EST to January 30, 2:00 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 17 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced blizzard conditions.
Blizzard, Central Washington
- When
- January 29, 10:00 AM EST to January 30, 2:00 AM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 18 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced blizzard conditions.
Blizzard, Coastal Hancock
- When
- January 29, 10:00 AM EST to January 30, 2:00 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- ASOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 17 inches. Sustained winds of 25 to 35 mph...with gusts in excess of 60 mph...produced blizzard conditions.
Blizzard, Coastal Washington
- When
- January 29, 10:00 AM EST to January 30, 2:00 AM EST
- Where
- Coastal Washington forecast zone
- Reported by
- ASOS
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 19 inches. Sustained winds of 25 to 35 mph...with gusts in excess of 60 mph...produced blizzard conditions.
Winter Weather, Northwest Aroostook
- When
- January 29, 12:00 PM EST to January 30, 7:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 10 inches.
Winter Weather, Northern Somerset
- When
- January 29, 12:00 PM EST to January 30, 7:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 10 inches.
Winter Storm, Northeast Aroostook
- When
- January 29, 12:00 PM EST to January 30, 7:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 13 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced near blizzard conditions at times.
Winter Storm, Northern Piscataquis
- When
- January 29, 12:00 PM EST to January 30, 7:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced near blizzard conditions at times.
Blizzard, Northern Penobscot
- When
- January 29, 2:00 PM EST to January 30, 7:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced blizzard conditions.
Blizzard, Southeast Aroostook
- When
- January 29, 2:00 PM EST to January 30, 7:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced blizzard conditions.
Blizzard, Central Penobscot
- When
- January 29, 2:00 PM EST to January 30, 7:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 18 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced blizzard conditions.
Blizzard, Northern Washington
- When
- January 29, 2:00 PM EST to January 30, 7:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 18 inches. Sustained winds of 25 to 35 mph...with gusts up to around 50 mph...produced blizzard conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, January 29, 2022$600,000 · 1 event
- Blizzard and Winter Storm in Maine, January 29, 202219 events
- Cold in New York, January 29 to 30, 202218 events
- High Wind in Montana, January 29 to 31, 202270 kt wind · 12 events
- Blizzard and Winter Storm in New Hampshire, January 29, 20228 events
- High Surf in Hawaii, January 29, 20228 events
- Winter Weather in South Carolina, January 29, 20224 events
- Winter Weather in Massachusetts, January 29, 20222 events
- Winter Storm in South Carolina, January 29, 20222 events
- Cold in Connecticut, January 29 to 30, 20222 events
- Cold in Massachusetts, January 29 to 30, 20222 events
- Cold in Vermont, January 29 to 30, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003888, 1003889, 1003890, 1003891, 1003892, 1003893, 1003894, 1003884, 1003885, 1003886, 1003887, 1003896, 1003897, 1003898, 1003900.